Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 142, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 20, 2019, 2:01 AM CDT for 4 counties in Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2019, 2:01 AM CDT (07:01 UTC)
- Expired
- Aug 20, 2019, 2:45 AM CDT
- In force
- 44 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Cherokee County, IA, O'Brien County, IA, Plymouth County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 113 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 11:56 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2846 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 1153 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 11.4
The text
As transmitted.
441
WUUS53 KFSD 200701
SVRFSD
IAC035-141-149-167-200745-
/O.NEW.KFSD.SV.W.0142.190820T0701Z-190820T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
201 AM CDT Tue Aug 20 2019
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northern Cherokee County in northwestern Iowa...
Southeastern Sioux County in northwestern Iowa...
Northeastern Plymouth County in northwestern Iowa...
Southern O'Brien County in northwestern Iowa...
* Until 245 AM CDT.
* At 201 AM CDT, a severe thunderstorm was located near Marcus, or 12
miles southeast of Orange City, moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Marcus around 210 AM CDT.
Cleghorn around 220 AM CDT.
Paullina around 230 AM CDT.
Sutherland and Larrabee around 245 AM CDT.
Other locations impacted by this severe thunderstorm include Calumet
and Meriden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4271 9600 4296 9606 4317 9549 4298 9539
4277 9539
TIME...MOT...LOC 0701Z 253DEG 21KT 4286 9589
HAIL...1.25IN
WIND...60MPH
$$
Dux2 follow-up statements
665
WWUS53 KFSD 200726
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
226 AM CDT Tue Aug 20 2019
IAC035-141-149-167-200745-
/O.CON.KFSD.SV.W.0142.000000T0000Z-190820T0745Z/
Cherokee IA-Sioux IA-Plymouth IA-O'Brien IA-
226 AM CDT Tue Aug 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR NORTHERN CHEROKEE...SOUTHEASTERN SIOUX...NORTHEASTERN PLYMOUTH
AND SOUTHERN O'BRIEN COUNTIES...
At 226 AM CDT, a severe thunderstorm was located over Marcus, or 13
miles northwest of Cherokee, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Cleghorn around 230 AM CDT.
Paullina around 240 AM CDT.
Sutherland and Larrabee around 245 AM CDT.
Other locations impacted by this severe thunderstorm include Calumet
and Meriden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4271 9600 4296 9606 4317 9549 4298 9539
4277 9539
TIME...MOT...LOC 0726Z 249DEG 27KT 4285 9579
HAIL...1.00IN
WIND...60MPH
$$
Dux030
WWUS53 KFSD 200738
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
238 AM CDT Tue Aug 20 2019
IAC035-141-149-167-200748-
/O.EXP.KFSD.SV.W.0142.000000T0000Z-190820T0745Z/
Cherokee IA-Sioux IA-Plymouth IA-O'Brien IA-
238 AM CDT Tue Aug 20 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHEROKEE...
SOUTHEASTERN SIOUX...NORTHEASTERN PLYMOUTH AND SOUTHERN O'BRIEN
COUNTIES WILL EXPIRE AT 245 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However small
hail to nickel size, 50 mph winds, and heavy rain are still possible
with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
northwestern Iowa.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
LAT...LON 4271 9600 4296 9606 4317 9549 4298 9539
4277 9539
TIME...MOT...LOC 0738Z 253DEG 21KT 4286 9572
$$
DuxWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 10:41 PM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, Aug 19, 10:41 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1041 PM CDT Mon Aug 19 2019 .SHORT TERM...(This Evening through Tuesday) Issued at 350 PM CDT Mon Aug 19 2019 Area of stratus across central South Dakota highlighting an area of low level moisture working north ahead of a short wave moving east along the South Dakota/Nebraska border. With strong 850 hpa warm air advection ahead of this wave, expect thunderstorms to develop this evening once warm air is able to work around the elevated mixed layer around 700 mb. Atmosphere is unstable with steep mid level lapse rates leading to 2500-3000 J/kg of CAPE. With 0-6 km bulk shear near 50 knots along the I-90 corridor (with greater shear values to the north), expect some storms to be severe. With the freezing level embedded in the steep mid level lapse rates, expect hail to be a possibility, along with strong damaging winds with a wealth of dry air aloft. 12Z sounding out of TOP indicated nearly 1.70" of precipitable water, which is near the 90 percent moving average. Dew points have climbed to near 70 F south of I-90, indicative of moist airmass working into the region. Training of storms may lead to very heavy rainfall overnight. .LONG TERM...(Tuesday Night through Monday) Issued at 350 PM CDT Mon Aug 19 2019 More tranquil conditions are expected Tuesday into Wednesday as high pressure builds into the Northern Plains. Disturbance moving across Nebraska Tuesday night into Wednesday may lead to some light rainfall along the South Dakota/Nebraska border. Flow becomes more active late this week as dirty zonal flow ushers a series of disturbances in the Northern Plains. This will result in potential for unsettled weather for the weekend into the early part of next week. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1038 PM CDT Mon Aug 19 2019 Isolated to scattered thunderstorms are expected to develop generally east of the Interstate 29 corridor after 07Z, then track eastward across the area overnight. A few of these storms could produce large hail and strong wind gusts, especially over northwest IA. MVFR/IFR stratus will develop across much of the area behind the convection, then slowly lift during the day on Tuesday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...BT LONG TERM...BT AVIATION...JM
Hazardous weather outlook, Aug 19, 8:09 PM CDT, 5 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 809 PM CDT Mon Aug 19 2019 MNZ071-072-080-081-089-090-097-098-NEZ013-014-SDZ038>040-052>056- 058>062-064>067-069>071-210115- Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon- Dakota-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody- Aurora-Davison-Hanson-McCook-Minnehaha-Douglas-Hutchinson-Turner- Yankton-Clay-Union- 809 PM CDT Mon Aug 19 2019 This Hazardous Weather Outlook is for southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. There is a chance of thunderstorms from late evening into the overnight hours with the better chances east of I-29. A couple storms may approach the strong to severe category with large hail to size of ping pong balls the primary risk and damaging wind a secondary risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. IAZ001>003-012>014-020>022-031-032-210115- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida- 809 PM CDT Mon Aug 19 2019 This Hazardous Weather Outlook is for northwest Iowa and west central Iowa. .DAY ONE...Tonight. There is a chance of thunderstorms this evening and overnight. A few storms may approach the strong to severe category with large hail to the size of ping pong balls the primary risk and damaging wind a secondary risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. SDZ050-057-063-068-210115- Gregory-Brule-Charles Mix-Bon Homme- 809 PM CDT Mon Aug 19 2019 This Hazardous Weather Outlook is for south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 2:18 AM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 42 min |
| Aug 20, 2:32 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Ida, Plymouth, Woodbury | 43 min |
| Aug 20, 3:33 AM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.